Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
knarfia

Spiro Just Put Me In The Hospital

Hey everyone. Some of you might have seen one of my recent posts where I stated that I was going back on spiro even though I'd experienced side effects, including dehydration, frequent urination, headaches, and cramping. I just returned from the hospital this morning and am really kicking myself for ever starting this drug again, when my body was clearly telling me not to. I want to put this out there, although it's been said many times already- do not take this drug without being monitored. My potassium levels last night were .5, regular levels should be around 3.8. The nurses were baffled at how I was still able to walk and speak coherently. I'd been experiencing tingling in my legs, particularly the left leg, for about a week. Yesterday it really started acting up and my whole leg felt ice cold, so I decided to get myself checked out. The reason the levels were low, rather than high, as would be expected from a potassium-sparing drug, is because I was constantly dehydrated, which led to drinking too much water, which made me pee at least every half hour, which in turn depleted my body of electrolytes, potassium in particular. I know that I didn't listen to any of the warnings that were out there, but I really do hope that if any of you experience these symptoms that you will not take them lightly. If you think having acne is hard on your self esteem, imagine losing a body part, or worse, losing your life. Please be careful.

Share this post


Link to post
Share on other sites

I'm glad to hear you are okay. I bet that was very scary for you.

This is one example of why sometimes oral medications for acne just aren't always the best choice. They do affect other body systems besides the skin. Glad you went to the hospital. Sounds like it was just in time too.

I don't know what your acne treatment history is but if you haven't yet tried The Regimen, give it some thought. Yes, it is topical and yes there are the usual side effects of topical acne meds, however it will not mess up your internal body systems.

Share this post


Link to post
Share on other sites

I'm so sorry to hear that. I'm glad you're ok.

My endo and derm both were SO annoyed that I was concerned about k levels and only reluctantly gave me rxs for lab tests to monitor it. Everyone should be monitored according to the guidelines laid out in the PDR and any dr who doesn't risks malpractice if something happens. it's clearly stated that spiro requires a certain lab protocol and any md who doesn't do this is being negligent and putting their patients at risk. I had to fight for what they were supposd to be doing anyway.

I've stopped all drugs and am using the regimen. It's working pretty well.. You may want to try it. Greens smoothies help too. So does zinc and vit c, but since spiro et al ruined my stomach, I've had to stop the vitamins. my stomach is better , or was, but they caused a flare so I had to stop. I feel like my stomach is permanently ruined now.

I hope tou find something that works.

Edited by LoveGreenSmoothies

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×